WARNING SIGNS/Alcohol- CALL 911
Never assume that a person will “Sleep off” alcohol. Even when someone is unconscious or has stopped drinking, alcohol continues to be released into the bloodstream and the blood alcohol level in the body continues to rise.
Won’t Wake Up
If the person seems unresponsive, try nudging them or gently pinching their arm. If someone passes out and will not wake up, it is a warning sign for alcohol poisoning.
Vomiting while passed out
If the person is vomiting while passed out or they are continually vomiting (repeatedly and uncontrollably), it is a warning sign for alcohol poisoning. Put the person on their side and call emergency services.
If the person is breathing less than 13 times per minute or takes more than 10 seconds between breaths, it is a warning sign for alcohol poisoning.
If the person’s skin looks paler than usual, their lips are bluish or they have sweaty/cool skin, it is a warning sign for alcohol poisoning.
If the person is unable to communicate, has difficultly focusing or doesn’t seem to know what’s going on around them, it is a warning sign for alcohol poisoning.
*information adapted from MayoClinic.com/Alcohol Poisoning*
The warning signs for drug overdose vary from substance to substance.
Cocaine, meth, ecstasy, and Adderall are all examples ofSTIMULANTS.
Oxycontin, Vicodin ,X anax, and heroin are all examples ofDEPRESSANTS.
Won’t Wake Up
If the person is unresponsive, try nudging them or gently pinching their arm. Whether using stimulants or depressants, if someone passes out and will not wake up, it is a warning sign for drug overdose.
If the person’s skin feels very warm to the touch or they are sweating profusely in otherwise normal conditions, it is a warning sign for drug overdose.
If the person’s skin feels cool to the touch in otherwise normal conditions, it is a warning sign for drug overdose.
If the person is breathing faster than usual or they seem to be short of breath, it is a warning sign for drug overdose.
If the person is breathing less than 13 times per minute or takes more than 10 seconds between breaths, it is a warning signfor drug overdose.
Abnormal Skin Color
Stimulants make skinflushed.
Flushed or reddish skin is a warning sign for a drug overdose.
Depressants make skinpale.
If the person’s skin looks paler than usual, they have bluish lips or sweaty/cool skin, it is a warning sign for drug overdose.
*information adapted from ncapda.org and ucsb.edu*
Alcohol and Drug overdose comes in many shapes and sizes with different signs and symptoms. If you see the signs or think something may be wrong, MAKE THE CALL. Let the medical professionals evaluate a friend or family member. It’s better to be safe…than DEAD.
You’ve done the right thing by calling 9-1-1. Do not leave the person alone. There are a few things you can do while you wait for the ambulance to arrive. Don’t be afraid to ask friends for help.
Things you CAN do to help while you wait:
o Stay calm and stay with the person
o Keep the person comfortable.
o Gather the person’s information for EMS(age, DOB, medical history, identification)
o If you lay them down, make sure they are lying on their side to prevent choking.
o If the person’s temperature is abnormal, try to maintain a normal body temperature until help arrives (use blankets, wet washcloths, etc.)
o If the person keeps falling asleep, wake them often to make sure they are not unconscious and check their breathing. Do not slap an intoxicated person.
Things that will NOT help alcohol/drug poisoning:
o Do not make them throw up. The person’s gag reflex is impaired and they can choke on their own vomit or accidentally inhale vomit into their lungs.
o Do not force the person to drink coffee, water, or other beverages. Drinking other beverages will not prevent the absorption of alcohol .
o Do not force feed them. Alcohol depresses control of the gag reflex and choking becomes a possibility.
o Do not give the person a cold shower. The shock may cause the person to pass out, and getting the person in and out of a shower increases the chance of them falling down.
o Do not make the person walk, run or exercise. Alcohol has already been absorbed into their system, and forcing them to exercise will not help.
If you are need to reach out for counseling or want to help a friend or coworker find the help they need, click on the link below and fill out the confidential referral form.
If you or someone you know is experiencing an urgent need for alcohol and drug counseling, these services are available throughout the Greater New Orleans Area. Most Insurance plans, Medicaid are accepted or sliding scale options are available.
For an even larger database of available services in and out of the Greater New Orleans area click on the link below.